Iowa, 2008Flooding in Iowa, December 26 to 31, 2008
December 26 to 31, 2008 · NWS DMX · 6 events in 4 counties and zones
Precipitation was frequent through the month. Storm systems bringing rain, freezing rain, sleet and/or snow came through the state nearly every other day through the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was frequent through the month. Storm systems bringing rain, freezing rain, sleet and/or snow came through the state nearly every other day through the 27th. The largest event of the month came on the 18th-19th with a statewide average of 4.7 inches of snow and 0.69 inches of precipitation. This mid-month storm brought heavy snow to northern Iowa with a band of 6 to 12 inches of snow stretching from near Sioux City east-northeastward into Wisconsin. The storm brought from one-quarter to two-thirds of an inch of freezing rain to south central and southeast Iowa. Other events brought several inches of snow on the 3rd, 8th-9th, 14th, 16th, 20th, 22nd-23rd, 24th and 27th. Snowfall was most frequent over northeastern Iowa where Waukon reported 34.9 inches of snow for the month. Parts of southwest Iowa recorded less snow than normal with only 3.5 inches falling at Glenwood. Monthly precipitation totals were about double normal over much of northern and eastern Iowa with Burlington reporting 4.20 inches. Overall this was the fourth snowiest December among 122 years of state snow records. A very deep and moisture-rich snow pack covered most of Iowa until very warm and humid air advanced across southern and eastern areas on the 26th and 27th. An intense low pressure lifted northeast through the region, drawing unseasonably to near record warm air north into Iowa, combined with dew points in the 50s. The airmass moved over the snow cover and quickly melted most of the southern Iowa snow cover and broke up the ice in many rivers. The rapid snow melt, supplemented by rainfall of up to an inch, and a few ice jams, brought flooding to many rivers across southeastern Iowa. Nevertheless, anywhere from 2 to 12 inches of snow remained on the ground at year’s end over the northern one-third of the state. For the most part, flooding was relatively minor and restricted to agricultural lands. One exception was in the Des Moines Metro area, where the Raccoon River closed roads and flooded several businesses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 26, 5:35 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Dec 26, 5:35 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CST FRI DEC 26 2008
...UPDATED 00Z AVIATION DISCUSSION...
.SHORT TERM...TONIGHT
FOG AND CLOUD TRENDS HAVE BEEN DIFFICULT TO HANDLE TODAY...WITH DRY
SLOT ALOFT ABLE TO ERODE MOST OF THE FOG AS FAR NE AS FOD AND MIW.
DENSE FOG HAS ALSO REAPPEARED ALONG MO BORDER INTO CHARITON WHERE
MOISTURE IS A LITTLE DEEPER. FOG WILL LIKELY LAST IN FAR N AND NE
UNTIL COLD FRONT COMES THROUGH ROUGHLY 03Z AT FOD...06Z AT DSM AND
07Z AT ALO. DESPITE EXTREMELY HIGH SURFACE DEWPOINTS...MOISTURE IS
VERY SHALLOW AT THE MOMENT...SO BELIEVE NOW THAT THE FRONTAL PASSAGE
WILL BE DRY UNTIL DEEPER MOISTURE BEGINS TO STREAM NWD AND A CHANCE
OF CONVECTION ENTERS THE PICTURE. THIS APPEARS TO BE ROUGHLY SE OF
CRESTON...DSM AND ALO AROUND MIDNIGHT AND CONTINUING INTO THE
MORNING FOR THE SE. THUNDER IS ALSO POSSIBLE IN THIS ZONE WITH A
QUARTER TO A HALF INCH OF QPF NOT OUT OF THE QUESTION. CURRENT
SATELLITE TRENDS SHOW A LOT OF BACKING FLOW ALOFT...SIGNIFYING
AMPLIFICATION...SO HAVE INCREASED THE QPF AMOUNTS SOUTHEAST OF
KNOXVILLE TOWARD MORNING. A HALF INCH OR MORE IS NOT OUT OF THE
QUESTION IN A SW TO NE BAND...BUT IT APPEARS THE 18Z NAM IS
OVERDONE GIVEN THE DEGREE OF INSTABILITY. AFTER TODAYS SNOWMELT...A
QUICK PULSE OF RAIN COULD PUT A BUMP IN STREAMS AND EVEN RIVERS.
CURRENT THINKING IS THAT ICE IS NOT THICK ENOUGH TO CAUSE
BLOCKAGE...BUT THIS WILL NEED TO BE MONITORED. GOOD NEWS IS THAT
TEMPS WILL NOT FALL ENOUGH FOR A FREEZING RAIN THREAT ON THE BACK
SIDE OF THE PRECIP BAND...BUT COULD BE A BIT OF LIGHT FREEZING LATE.
.LONG TERM...SATURDAY THROUGH FRIDAY
UNCERTAINTY SURROUNDING THE PRECIPITATION FORECAST SATURDAY INTO
SATURDAY NIGHT...WITH SOME DISCREPANCIES BETWEEN THE NAM/GFS/EC
THROUGH THE FIRST FEW PERIODS OF THE MID RANGE. GFS ADVERTISING A
MERGING ON THE WAVE TRAVELING THROUGH THE DAKOTAS WITH THE SYSTEM
LIFTING OUT OF THE ROCKIES TODAY...DEEPENING THE LOW AS IT LIFTS OUT
AND ADVERTISING SOME DEF ZONE SNOW ACROSS THE CWA LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. EC/NAM DO NOT DEEPEN THE LOW AS MUCH
AS IT LIFTS OUT...AND THUS KEEP MAJORITY OF THE PRECIP ASSOCIATED
ALONG AND AHEAD OF THE COLD FRONT THAT MOVES THROUGH THE CWA LATE
TONIGHT/SATURDAY...WITH A WEAK DEF ZONE AREA SITUATED FURTHER EAST
THAN THE GFS. FOR NOW TRENDED TOWARD A BLEND OF THE SOLUTIONS...WITH
THE GUIDANCE SUGGESTING A TREND TOWARD THE GFS/EC SOLUTIONS. LATEST
NAM THOUGH TRENDING SOMEWHAT FURTHER WEST TOWARD THE GFS SOLUTION.
EITHER WAY...THESE DISCREPANCIES LEAD TO UNCERTAINTY IN THE
AMOUNT/PLACEMENT OF THE PRECIPITATION. FOR NOW HAVE THE HIGHEST POPS
ACROSS THE EASTERN CWA...WHERE EC/NAM LINE UP DEF ZONE PRECIP BETTER
AS MAIN UPPER LEVEL WAVE MOVES OVERHEAD SATURDAY NIGHT. PRECIP TYPE
TRICKY AS WELL...WITH SOME MIXED PRECIPITATION EXPECTED AS THE FRONT
MOVES THROUGH WITH A CHANGEOVER TO SNOW FOR SATURDAY NIGHT. DEPTH OF
THE NEAR SURFACE COLD LAYER QUITE SHALLOW...SO MIXED PRECIP TYPE
LEANING TOWARD FZRA ATTM. IN AREA OF BEST LIFT JUST AHEAD AND ALONG
THE FRONT...SFC TEMPERATURES SHOULD STILL BE ABOVE FREEZING SO
ANTICIPATE RAIN. TRICKY PART COMES TOWARD LATE AFTERNOON AS PRECIP
STARTS TO WANE ACROSS THE SOUTHEASTERN CWA...AND TEMPERATURE DIPS
NEAR FREEZING OR JUST BELOW. DEPENDING ON SFC TEMPS...MAY SEE SOME
ICE ACCUMULATIONS APPROACHING A TENTH TO TWO TENTHS OF AN INCH IF
COLDER AIR MOVES IN FASTER. OTHERWISE HARD TO NAIL DOWN PRECIP
AMOUNT SATURDAY NIGHT...BUT FOR NOW MAY SEE ACCUMULATING SNOWS ON
THE ORDER OF AN ONE TO THREE INCHES ACROSS THE FAR EASTERN CWA.
PRECIP THEN LIFTS OUT OF THE AREA LATE SATURDAY NIGHT WITH WAA
KICKING IN BACK TO THE WEST AS ZONAL FLOW SETS UP ALOFT. THIS WILL
KEEP THE COLD ARCTIC AIR WELL TO THE NORTH...AS WELL AS ANY
PRECIPITATION. THEREFORE DRY CONDITIONS AND NEAR AVERAGE TO SLIGHTLY
ABOVE AVERAGE TEMPERATURES EXPECTED THROUGH MID WEEK. BROAD
TROUGHINESS BEGINS TO DEVELOP THROUGHOUT THE CENTRAL US AS AN UPPER
LEVEL TROUGH DROPS SOUTHWARD FROM THE PAC NW THROUGH THE AREA
THURSDAY INTO FRIDAY. THIS WILL ALLOW MOISTURE TO FLOW NORTHWARD
INTO THE AREA FROM THE GULF...WITH AN AREA OF SURFACE LOW PRESSURE
DEVELOPING OVER THE CENTRAL/NRN PLAINS THURSDAY. THIS WILL BRING
PRECIPITATION CHANCES BACK INTO THE FORECAST FOR THE BEGINNING OF
THE NEW YEAR. AT THIS TIME TEMPERATURES LOOK COLD ENOUGH FOR
PRECIPITATION TO REMAIN SNOW.
.AVIATION...27/00Z
SHALLOW MOIST LAYER WILL CONTINUE TO PLAY HAVOC ON TERMINALS
OVERNIGHT. CIGS AND VSBYS BEGINNING TO LOWER BACK TO THE SOUTHWEST
INTO AREA PREVIOUSLY OCCUPIED BY DRY SLOT. EXPECT THIS TREND TO
CONTINUE UNTIL FROPA OVERNIGHT WITH VSBYS RISING TO MVFR THOUGH
CIGS MAY REMAIN IFR FOR MUCH OF THE PERIOD. SOME PRECIPITATION
EXPECTED TO DEVELOP LATER TONIGHT ALONG AND BEHIND BOUNDARY WITH
SOME CONVECTION POSSIBLE VICINITY OF OTTUMWA. SOME DIFFERENCES ON
SNOW CHANCES BY SATURDAY AFTERNOON OVER NORTHWEST TAF SITES
(ALO/MCW/FOD). WILL NEED TO WATCH FOR FZRA CHANCES NEAR DSM AND OTM.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 1 AM CST SATURDAY FOR BLACK HAWK-BREMER-
BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-TAMA-
WINNEBAGO-WORTH-WRIGHT.
&&
SHORT TERM...JUNGBLUTH
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Dec 26, 5:44 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CST FRI DEC 26 2008
IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-
544 PM CST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS
PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL
SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE
EXPECTED...BUT WILL REMAIN LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.
IAZ033-044-045-057-058-070>075-081>086-092>097-272345-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
544 PM CST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
PORTIONS OF SOUTH CENTRAL IOWA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL
CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND
ICE ACCUMULATIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.
Flood, Lucas
- When
- December 26, 9:13 PM CST to December 31, 8:45 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Decatur
- When
- December 27, 11:53 AM CST to 6:39 PM CST
- Where
- Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.834, -93.953
Flood, Marion
- When
- December 27, 12:55 PM CST to December 28, 9:11 AM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Polk
- When
- December 27, 4:15 PM CST to December 29, 1:42 AM CST
- Where
- Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.566, -93.672
Flood, Polk
- When
- December 27, 6:42 PM CST to December 29, 1:15 PM CST
- Where
- Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
- Cause
- Ice Jam
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.559, -93.675
Flood, Polk
- When
- December 29, 4:15 PM CST to December 30, 3:05 AM CST
- Where
- Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.559, -93.675
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20082 deaths · 1 event
- Winter Storm and Heavy Snow in Washington, December 26 to 28, 20081 death · 6 events
- Winter Weather in Ohio, December 26, 20081 death · 1 event
- Ice Storm and Hail in Kansas, December 26 to 27, 2008$230,000 · 1 in hail · 8 events
- Flooding in Indiana, December 26 to 31, 2008$18,000 · 16 events
- Winter Weather in Indiana, December 26, 20082 injured · 8 events
- Dense Fog in Wisconsin, December 26 to 27, 200820 events
- Dense Fog in Iowa, December 26 to 27, 200817 events
- Dense Fog in Illinois, December 26, 200814 events
- Dense Fog in Illinois, December 26 to 27, 200813 events
- Frost and Freeze in California, December 26 to 28, 200811 events
- Dense Fog in Missouri, December 26, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140008, 140009, 140010, 140013, 140011, 140012.